Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 119, NWS Quad Cities, IA

November 5, 2005Clinton County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Nov 5, 2005, 3:05 PM CST for Clinton County, Iowa. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 5, 2005, 3:05 PM CST (21:05 UTC)
Expired
Nov 5, 2005, 3:38 PM CST
In force
33 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Clinton County, IA

The radar

The Quad Cities radar (KDVN), 32 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.1 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2005-11-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2005-11-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1361 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
297 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 5, 1:20 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Nov 5, 1:20 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
220 PM CDT SAT NOV 5 2005

.SYNOPSIS...
A DEEPENING SURFACE LOW IS NOW OVER EASTERN KANSAS...AND SHOULD
TRACK NORTHEAST ALONG A RATHER INTENSE STALLED FRONT FROM NORTH
CENTRAL MISSOURI...TO NEAR CHICAGO.  ELEVATED CONVECTION IS ALREADY
FIRING EARLY THIS AFTERNOON OVER THE AREA...AND SHOULD CONTINUE TO
INCREASE THROUGH EARLY EVENING...AS THE MAIN DYNAMICS ARRIVE.  SOME
DRY AIR ALOFT IS NOTED ON THE 18Z SOUNDING...WHICH MAY ALLOW FOR
SOME UPDRAFTS ALONG AND EAST OF THE MISSISSIPPI RIVER TO FORM SMALL
HAIL...AND POSSIBLY SOME ISOLATED PENNY SIZE HAIL. TEMPERATURES
LOOKS TO FALL JUST UNDER THE PREVIOUS SHIFTS HAIL SIZE CALCULATION
NUMBERS FOR SEVERE HAIL...THUS THE THREAT APPEARS ISOLATED AT THE
MOMENT.

.SHORT TERM...TONIGHT AND SUNDAY...
MODERATE TO BRIEFLY HEAVIER RAIN SHOULD MOVE THROUGH THE AREA
THROUGH MIDNIGHT...WITH THE HIGHER RAINFALL AMOUNTS FOUND ALONG AND
WEST OF A LINE FROM BURLINGTON...TO FREEPORT.  RAINFALL OF 0.30 TO
1.00 CAN BE EXPECTED...WITH AN AXIS IN EASTERN IOWA POSSIBLY A BIT
OVER AN INCH...AND OTHER ISOLATED 1 INCH AMOUNT POSSIBLE IN AREAS
THAT SEE STRONGER AFTERNOON AND EARLY EVENING CONVECTION THROUGHOUT
THE ENTIRE AREA.  LATE TONIGHT...THE LIFT DECREASES AND THE LOW
BOMBS OUT TO OUR NORTHEAST. THE DEF ZONE PCPN MAY CONTINUE TO FALL
THROUGH THE LATE NIGHT...BUT SHOULD BE FAIRLY LIGHT...AFTER
MIDNIGHT...AS THE LOW PULLS AWAY. DURING THIS PROCESS...WIND SHOULD
INCREASE FROM THE NORTH AND NORTHWEST TO 20 TO 30 MPH...WITH SOME
GUSTS POSSIBLY REACHING 40 MPH FOR A SHORT TIME.  BY SUNDAY MID
AFTERNOON...GUSTS SHOULD BE DOWN UNDER 25 MPH.  HIGHS SUNDAY WILL BE
SEASONAL DUE TO THE DEEP MIXING...WITH LOWER 50S NORTH...TO UPPER
50S SOUTH. ...ERVIN...

&&

.LONG TERM...SUNDAY NIGHT THROUGH SATURDAY...
MODEL DISAGREEMENTS CONTINUE IN THE OVERALL PATTERN AND MOVEMENT OF
SYSTEMS FOR THE COMING WEEK. MODELS DO SHOW STRONG WAA WITH AN
ASSOCIATED LLJ MONDAY NIGHT/TUESDAY MORNING. THIS SHOULD BE ENOUGH
TO GENERATE NOCTURNAL CONVECTION. DEPTH OF MIXING ON MONDAY WILL
DETERMINE HIGH TEMPERATURES AS WELL. IF IT GETS WARM ENOUGH...THERE
MAY BE ANOTHER ROUND OF AFTERNOON CONVECTION DEVELOPING.

SIGNIFICANT STORM SYSTEM TO PASS NORTH OF THE AREA TUESDAY
NIGHT/WEDNESDAY WHICH WILL SWEEP A STRONG COLD FRONT THROUGH THE
REGION. MODELS SHOW DISAGREEMENT ON TIMING OF FRONT AND WHETHER IT
WILL COME THROUGH DRY OR WET. GIVEN THE STRENGTH OF THE
FRONT...THERE SHOULD BE AT LEAST SOME SCATTERED CONVECTION
ASSOCIATED WITH IT DESPITE COMING THROUGH IN THE PRE-DAWN HOURS.

THE GREATEST MODEL DISCREPANCIES OCCUR THE SECOND HALF OF THE WEEK.
NEW 12Z GFS IS VASTLY DIFFERENT FROM THE 06Z RUN AND DOES NOT
DEVELOP THE EAST COAST TROF AS DEEP AS THE 06Z RUN. 12Z UKMET
DEVELOPS A SIGNIFICANT TROF ON THE EAST COAST THAT IS DEEPER THAN
THE 12Z GFS. UKMET DOES HAVE RUN TO RUN CONSISTENCY. 00Z ECMWF IS
LIKE THE 12Z GFS WITH A SHALLOW TROF ON THE EAST COAST AND THIS IS
CONTINUED WITH THE 12Z RUN. THE ONLY THING THE MODELS DO AGREE UPON
IS WEST NORTHWEST OR NORTHWEST FLOW WITH THE GULF CUT OFF. THEREFORE
WILL CONTINUE THE DRY FORECAST FOR THE SECOND HALF OF THE WEEK.
...08...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
Hazardous weather outlook, Nov 5, 5:45 AM CST, 9 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
545 AM CST SAT NOV 5 2005

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-061100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
545 AM CST SAT NOV 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTHEAST MISSOURI...
NORTHEAST IOWA...WEST CENTRAL ILLINOIS AND NORTH CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND
EVENING SOUTHEAST OF A STERLING ROCK FALLS...TO BURLINGTON LINE.
THE MAIN THREAT WILL BE LARGE HAIL...PENNY TO NICKEL SIZE IN
DIAMETER. AN ISOLATED TORNADO OR DAMAGING WINDS TO 60 MPH CANNOT BE
RULED OUT OVER A SMALL AREA OF WEST CENTRAL ILLINOIS...NORTHEAST
MISSOURI AND SOUTHEAST IOWA FROM KAHOKA...TO BURLINGTON TO MACOMB.

THE STORM PREDICTION CENTER HAS OUTLOOKED AREAS SOUTHEAST OF A
PRINCETON TO MACOMB LINE FOR A SLIGHT RISK OF SEVERE WEATHER THIS
AFTERNOON AND EVENING.

A STRENGTHENING UPPER LEVEL STORM SYSTEM WILL MOVE FROM THE PLAINS
INTO THE MIDWEST TONIGHT. LOW PRESSURE AT THE SURFACE WILL RAPIDLY
INTENSIFY AS IT MOVES NORTHEAST FROM KANSAS THROUGH SOUTHEAST IOWA
THIS EVENING...AND ACROSS LAKE MICHIGAN OVERNIGHT. UNSEASONABLY WARM
AND MOIST AIR WILL BE DRAWN UP AHEAD OF THIS LOW PRESSURE SYSTEM.
THIS COMBINED WITH STRONG DYNAMICS AND FAVORABLE WIND SHEAR WILL SET
THE STAGE FOR THE POTENTIAL OF A FEW SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING OVER PORTIONS OF SOUTHEAST IOWA...NORTHWEST AND
WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.

SCATTERED THUNDERSTORMS MAY BE FOUND AS FAR NORTH AS THE HIGHWAY 30
CORRIDOR THIS AFTERNOON AND TONIGHT. HOWEVER...THESE STORMS ARE NOT
EXPECTED TO BE SEVERE...BUT MAY BE CAPABLE OF PRODUCING SMALL HAIL.

RAINFALL WITH THIS STORM SYSTEM WILL BE MODERATE TO LOCALLY HEAVY.
MUCH OF THE OUTLOOK AREA WILL SEE MODERATE AMOUNTS OF BETWEEN ONE
QUARTER AND THREE QUARTERS OF AN INCH. LOCALLY HIGHER AMOUNTS OF 1 TO
2 INCHES IS LIKELY ALONG A DUBUQUE...TO IOWA CITY LINE AND ROUGHLY 30
MILES EITHER SIDE.

STRONG WEST TO NORTHWEST WINDS WITH GUSTS OF 35 TO 45 MPH WILL BE
POSSIBLE SATURDAY NIGHT AND EARLY SUNDAY...AS LOW PRESSURE DEEPENS
RAPIDLY WHILE HEADING TOWARD THE OHIO VALLEY. THESE STRONG WINDS
WOULD CREATE DIFFICULT DRIVING CONDITIONS FOR HIGH PROFILE VEHICLES
TRAVELING ON NORTH-SOUTH HIGHWAYS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AS THE ABOVE MENTIONED STORM MOVES OFF TO THE NORTHEAST ACROSS LAKE
MICHIGAN SUNDAY MORNING...STRONG WEST TO NORTHWEST WINDS GUSTING UP
TO 35 MPH WILL CONTINUE UNTIL MIDDAY SUNDAY BEFORE THEY START TO
DECREASE.

ANOTHER STORM SYSTEM WILL APPROACH FROM THE WEST AND BRING THE NEXT
CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA TUESDAY AND
WEDNESDAY. AT THIS TIME...IT IS STILL TOO EARLY TO TELL WHETHER ANY
OF THESE STORMS WILL HAVE THE POTENTIAL OF BEING SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING
SOUTHEAST OF A STERLING ROCK FALLS TO BURLINGTON LINE.

12/05

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.